Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Jacksonville, FL

August 17, 2022Marion County, Florida

NWS Jacksonville, FL issued this flash flood warning at Aug 17, 2022, 2:57 PM EDT for Marion County, Florida. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 2:57 PM EDT (18:57 UTC)
Expired
Aug 17, 2022, 4:30 PM EDT
In force
93 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Marion County, FL

The radar

The Tampa radar (KTBW), 152 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS52 KJAX 171857
FFWJAX
FLC083-172030-
/O.NEW.KJAX.FF.W.0004.220817T1857Z-220817T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
257 PM EDT Wed Aug 17 2022

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  South Central Marion County in northern Florida...

* Until 430 PM EDT.

* At 257 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2907 8216 2909 8212 2907 8206 2904 8207
      2902 8206 2901 8209 2901 8215 2905 8217

FLASH FLOOD...RADAR INDICATED

$$

ENYEDI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:52 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 1:52 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
152 PM EDT Wed Aug 17 2022

...New AVIATION...

Showers and thunderstorms will develop along the Atlantic sea
breeze boundary to the east of I-95 and also along the FL/GA
border towards 20Z, with activity then pushing southeastward and
increasing in coverage and intensity as it approaches the
the Duval County terminals and then SGJ. Another round of
thunderstorms will develop over inland southeast GA and will push
southeastward towards SSI after 21Z. We included TEMPO groups at
these terminals for gusty winds and MVFR visibilities during
heavier downpours, mostly in the 21Z - 02Z time frame. Confidence
was only high enough for vicinity coverage at GNV through this
evening. VFR conditions should then prevail at the regional
terminals by 04Z Thursday, with periods of MVFR or lower
visibilities expected to develop at VQQ towards 06Z. The Atlantic
and Gulf coast sea breezes will push inland this afternoon.
Easterly surface winds at the SGJ and SSI coastal terminals will
increase to 10-15 knots by 20Z. Westerly surface winds will
increase to around 10 knots at GNV by 20Z. Surface winds at the
Duval County terminals will shift to easterly by 21Z, with speeds
increasing to around 10 knots. Surface winds will diminish at the
regional terminals by 04Z. Southwesterly surface winds will
develop by 13Z Thursday, with speeds increasing to around 5 knots
at the inland terminals by 14Z and around 10 knots at the coastal
terminals.

.UPDATE...
Issued at 1133 AM EDT Wed Aug 17 2022

Late morning surface analysis depicts a stationary frontal
boundary positioned along the FL/GA border, with weak low pressure
(1009 millibars) situated along this boundary off the Carolina
coast, which was moving northeastward. A weak pressure pattern
otherwise prevails across the southeastern states.
Aloft...troughing is cutoff over the Mid-Atlantic states and New
England, with ridging aloft positioned over Texas. This weather
pattern was creating deep west-northwesterly flow aloft across the
southeastern states, with shortwave energy embedded within this
flow progressing across inland southeast GA and upstream over the
Ozarks and lower Mississippi Valley. The shortwave progressing
across southeast GA has kicked off morning convection along the
Interstate 4 corridor in central FL, while earlier fog and low
stratus over western portions of the Suwannee Valley was lifting.
A typically warm and humid air mass prevails to the south of the
front across northeast and north central FL, where temperatures
were riding through the mid and upper 80s as of 15Z, and dewpoints
in the 75-80 degree range were creating heat index values of
95-100 degrees. Latest GOES-East derived Total Precipitable Water
imagery shows PWAT values around 2 inches for locations south of
I-10. A slightly drier air mass prevails across southeast GA,
where dewpoints were generally in the lower 70s, and temperatures
were climbing through the low and middle 80s. PWAT values along
and north of I-10 were generally n the 1.6 - 1.8 inch range late
this morning.

The weak pressure pattern in place was already allowing the
Atlantic sea breeze to develop at coastal locations, and widely
scattered convection will likely develop along this boundary early
this afternoon as it slowly progresses inland. Outflow boundaries
pushing northward from convection across central FL may also spark
widely scattered convection across north central FL by the early
to mid-afternoon hours. Mesoscale boundary collisions originating
from these two convective initiation areas should then result in
increasing coverage and intensity of convection for locations east
of the U.S. Highway 301 corridor by the late afternoon and evening
hours, with upstream shortwave energy likely also sparking at
least scattered convection for locations west of the U.S.-301
corridor into the evening hours. Mesoscale boundary collisions
will result in pulsing convection late this afternoon and evening,
with stronger convection being capable of producing downburst
winds of 40-60 mph, frequent lightning strikes, and heavy
downpours. Steering flow should carry convection east-
southeastward at 10-15 mph this afternoon and evening, and any
backbuilding cells that create training downpours could result in
localized flooding at urban locations along the I-95 corridor.
Plenty of early and mid-afternoon sunshine should boost highs to
the low and mid 90s at most locations today, with maximum heat
index values climbing to around 105 degrees before convective
coverage increases later this afternoon.

Convection may dive south-southeastward along the U.S.-301 and
I-95 corridors through the early to mid evening hours tonight,
with shortwave energy progressing across the Deep South
potentially developing at least widely scattered convection
through around midnight across inland portions of southeast GA.
Debris cloudiness may linger overnight due to this shortwave
energy passing overhead. Convection should then dissipate
overnight, with lows falling to the low and mid 70s.

Another active day of convection is anticipated on Thursday as
broad troughing remains in place across the Deep South, along with
a weakening surface boundary along the FL/GA border. Southwesterly
flow will deepen locally, with strong to isolated severe
thunderstorms again possible, especially along the I-95 corridor,
as the Atlantic sea breeze boundary will remain pinned along the
coast throughout the afternoon hours. PWAT values will rise to
around 2 inches throughout our area as additional shortwave energy
progresses eastward across the I-10 corridor during the afternoon
hours. The Weather Prediction Center has placed a good portion of
southeast GA and portions of the I-95 corridor within a slight
risk for excessive rainfall on Thursday afternoon and evening, as
cells will again have a tendency to backbuild as they encounter
mesoscale boundaries such as the Atlantic sea breeze, resulting in
training downpours that could create localized flooding at urban
locations. An earlier start to convection tomorrow should keep
highs in the upper 80s for locations across southeast GA, while
highs again reach the low and mid 90s across most of northeast and
north central FL, where heat index values will again top out
around 105 degrees.

&&

.MARINE...
Issued at 1133 AM EDT Wed Aug 17 2022

A frontal boundary stalled near the Florida and Georgia border
will remain nearly stationary through Thursday evening. Showers
and thunderstorms will move over the near shore waters this
afternoon and evening and again on Thursday afternoon and evening,
with strong to isolated severe storms possible both days. Stronger
thunderstorms will be capable of producing strong winds, frequent
lightning strikes, and reduced visibilities during heavier
downpours. Onshore winds will prevail today, with offshore winds
developing on Thursday morning. Outside of thunderstorm activity,
seas of 2-3 feet will prevail through Friday both near shore and
offshore.

Atlantic high pressure will then lift northward beginning on
Friday, resulting in the frontal boundary lifting slowly north of
our local waters during the weekend. Afternoon and evening showers
and thunderstorms are expected again on Friday, with decreasing
coverage from the weekend through early next week. Prevailing
offshore winds on Friday and Saturday will shift to onshore by
Sunday, with prevailing onshore winds continuing into early next
week. Seas may briefly build to 3-4 feet offshore on Friday night,
with seas otherwise prevailing in the 2-3 foot range both near
shore and offshore this weekend and early next week.

&&

.FIRE WEATHER...
Issued at 1133 AM EDT Wed Aug 17 2022

Light west-northwesterly transport winds at inland locations and
light northeasterly winds at coastal locations will become
westerly, with speeds increasing enough at inland locations this
afternoon for fair to good dispersion values. Poor dispersion
values are expected at coastal locations throughout the day.
Strong to isolated severe thunderstorms will develop for locations
along and east of U.S. Highway 301 late this afternoon through the
early evening hours. Stronger storms will be capable of producing
strong wind gusts, frequent lightning strikes, and heavy downpours
as activity moves southeastward later this afternoon and evening.
Surface and transport winds will then shift to west-southwesterly
on Thursday, with lighter speeds resulting in generally fair
dispersion values inland, while poor values continue at coastal
locations. Strong to isolated severe thunderstorms will likely be
more widespread in coverage on Thursday afternoon and evening.
Southwesterly surface and transport winds will then strengthen
somewhat on Friday, creating good dispersion values at most
locations. Widespread mainly afternoon and evening thunderstorms
are expected to develop again on Friday.

&&

.HYDROLOGY...
Issued at 1133 AM EDT Wed Aug 17 2022

Heavy downpours along the Interstate 95 and U.S. Highway 301
corridors during the afternoon and evening hours each day through
Saturday may create a risk for localized flooding, especially if
downpours move slowly and train over urban locations such as
Brunswick, Jacksonville, and St. Augustine. The Weather Prediction
Center has placed much of southeast GA and portions of coastal
northeast FL within a slight risk for excessive rainfall on
Thursday. A marginal risk for excessive rainfall is expected
across southeast GA on Friday afternoon and evening. Most
locations throughout our area will receive rainfall totals of 1-2
inches through the upcoming weekend, with much higher totals
possible locally, especially along the I-95 corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  88  72 /  40  20  80  50
SSI  88  76  87  75 /  60  30  60  60
JAX  92  73  91  73 /  70  40  70  50
SGJ  91  75  91  75 /  60  50  60  50
GNV  94  73  93  73 /  50  40  70  50
OCF  93  74  93  74 /  50  30  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 17, 2:03 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
203 PM EDT Wed Aug 17 2022

FLZ140-240-171845-
Central Marion FL-Eastern Marion FL-
203 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern Marion
County through 245 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moss Bluff, or near Lynne, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Juniper Springs, Lynne, Ocklawaha, Moss Bluff and Silver Springs
Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2904 8203 2917 8202 2925 8164 2905 8164
      2905 8166 2901 8166
TIME...MOT...LOC 1803Z 271DEG 13KT 2911 8193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, Aug 17, 2:08 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT Wed Aug 17 2022

FLZ240-340-171845-
Central Marion FL-Western Marion FL-
208 PM EDT Wed Aug 17 2022

...A cluster of thunderstorms will impact portions of southwestern
and central Marion County through 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving east at 20 mph.  Additional storms
will be near Ocala and the Interstate 75 corridor moving east at 15
mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Ocala Airport, Santos, Belleview and
Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2912 8254 2921 8254 2922 8240 2928 8240
      2916 8202 2905 8203 2904 8234
TIME...MOT...LOC 1808Z 290DEG 16KT 2920 8248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 17, 2:42 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EDT Wed Aug 17 2022

FLZ240-340-171915-
Central Marion FL-Western Marion FL-
242 PM EDT Wed Aug 17 2022

...Strong thunderstorms will impact portions of southwestern Marion
County through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santos to 8 miles southwest of Ocala
Airport. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

These storms will remain over mainly rural areas of southwestern
Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2908 8240 2914 8232 2896 8200 2896 8230
TIME...MOT...LOC 1842Z 296DEG 19KT 2908 8218 2908 8232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:03 PM EDTSpecial Weather StatementJAXMarion42 min
Aug 17, 2:08 PM EDTSpecial Weather StatementJAXMarion37 min
Aug 17, 2:33 PM EDTSevere Thunderstorm WarningJAXMarion27 min
Aug 17, 2:42 PM EDTSpecial Weather StatementJAXMarion33 min
Aug 17, 2:59 PM EDTSevere Thunderstorm WarningJAXMarion31 min
Aug 17, 3:06 PM EDTSpecial Weather StatementJAXMarion24 min
Aug 17, 3:26 PM EDTSpecial Weather StatementJAXMarion34 min
Aug 17, 3:32 PM EDTSpecial Weather StatementJAXLake28 min
Aug 17, 4:02 PM EDTSpecial Weather StatementJAXLake28 min
Aug 17, 4:16 PM EDTSpecial Marine WarningJAX59 min
Aug 17, 4:28 PM EDTSpecial Weather StatementJAXSuwannee32 min
Aug 17, 4:31 PM EDTSpecial Weather StatementJAXFlagler29 min
Aug 17, 4:37 PM EDTSpecial Weather StatementJAXGilchrist23 min
Aug 17, 4:46 PM EDTSpecial Weather StatementJAXFlagler44 min
Aug 17, 4:47 PM EDTSpecial Marine WarningJAX36 min
Aug 17, 4:53 PM EDTSevere Thunderstorm WarningJAXGilchrist37 min
Aug 17, 5:01 PM EDTSpecial Weather StatementJAXDuval29 min
Aug 17, 5:06 PM EDTSpecial Marine WarningJAX54 min
Aug 17, 5:07 PM EDTSpecial Weather StatementJAXSuwannee23 min
Aug 17, 5:10 PM EDTSpecial Weather StatementJAXHamilton35 min
Aug 17, 5:17 PM EDTSpecial Weather StatementJAXDuval, Nassau43 min
Aug 17, 5:28 PM EDTSevere Thunderstorm WarningJAXAlachua, Gilchrist32 min
Aug 17, 5:37 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns23 min
Aug 17, 5:39 PM EDTAreal Flood WarningJAXGilchrist2 hr
Aug 17, 5:42 PM EDTSpecial Marine WarningJAX93 min
Aug 17, 5:48 PM EDTSpecial Weather StatementJAXClay, Saint Johns87 min
Aug 17, 6:00 PM EDTSpecial Weather StatementJAXGilchrist30 min
Aug 17, 6:00 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns30 min
Aug 17, 6:10 PM EDTSpecial Weather StatementJAXHamilton35 min
Aug 17, 6:12 PM EDTAreal Flood WarningJAXGilchrist2 hr
Aug 17, 6:19 PM EDTSpecial Weather StatementJAXGilchrist26 min
Aug 17, 6:21 PM EDTSpecial Weather StatementJAXUnion24 min
Aug 17, 6:23 PM EDTSevere Thunderstorm WarningJAXClay, Saint Johns37 min
Aug 17, 6:40 PM EDTSpecial Marine WarningJAX65 min
Aug 17, 6:42 PM EDTSpecial Marine WarningJAX70 min
Aug 17, 6:47 PM EDTSpecial Weather StatementJAXAlachua43 min
Aug 17, 6:47 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns28 min
Aug 17, 7:00 PM EDTSpecial Weather StatementJAXPutnam30 min
Aug 17, 7:02 PM EDTSpecial Weather StatementJAXNassau28 min
Aug 17, 7:14 PM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns31 min
Aug 17, 7:25 PM EDTSpecial Weather StatementJAXSaint Johns35 min
Aug 17, 7:34 PM EDTSpecial Marine WarningJAX56 min
Aug 17, 7:44 PM EDTSpecial Marine WarningJAX91 min
Aug 17, 7:46 PM EDTSpecial Marine WarningJAX89 min
Aug 17, 7:56 PM EDTSpecial Weather StatementJAXFlagler49 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.